Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 211, NWS Tallahassee, FL

August 8, 2018Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 8, 2018, 5:28 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 5:28 PM EDT (21:28 UTC)
Expired
Aug 8, 2018, 6:15 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 10 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:37 PM EDTTSTM WND DMG3 Sw Moody Afb, GATREE OR POWER LINE DOWN ON ON LORI STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS52 KTAE 082128
SVRTAE
GAC173-185-082215-
/O.NEW.KTAE.SV.W.0211.180808T2128Z-180808T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
528 PM EDT WED AUG 8 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lowndes County in south central Georgia...
  Lanier County in south central Georgia...

* Until 615 PM EDT.

* At 528 PM EDT, a severe thunderstorm was located near Moody Air
  Force Base, or near Valdosta, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakeland, Valdosta, Moody Air Force Base, Meigs, Naylor,
  Courthouse, Greenwood, Barretts, Hansell and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3083 8309 3083 8310 3080 8310 3080 8312
      3078 8314 3074 8321 3100 8329 3103 8323
      3103 8320 3104 8320 3114 8297
TIME...MOT...LOC 2128Z 223DEG 11KT 3088 8318 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
324 
WWUS52 KTAE 082159
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
559 PM EDT WED AUG 8 2018

GAC185-082209-
/O.CAN.KTAE.SV.W.0211.000000T0000Z-180808T2215Z/
Lowndes GA-
559 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3097 8297 3096 8302 3097 8306 3108 8311
      3114 8297
TIME...MOT...LOC 2159Z 222DEG 16KT 3104 8301 

$$

GAC173-082215-
/O.CON.KTAE.SV.W.0211.000000T0000Z-180808T2215Z/
Lanier GA-
559 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN LANIER COUNTY...

At 559 PM EDT, a severe thunderstorm was located near Lakeland,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lakeland, Meigs, Courthouse and Hansell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3097 8297 3096 8302 3097 8306 3108 8311
      3114 8297
TIME...MOT...LOC 2159Z 222DEG 16KT 3104 8301 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:59 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 2:59 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Wed Aug 8 2018

.NEAR TERM [Through Tonight]...
Deep layer high pressure over the Atlantic shifting west slightly
will keep southwesterly flow throughout the column, and in turn
PW values elevated as moisture is guided in from the gulf. Some
higher Surface Based CAPE today via the 12Z TAE sounding, compared
to 24 hours prior almost up 1k, along with PW values of 1.78
inches should result in a bit more coverage this evening as
afternoon storms are now beginning to take hold along the
coastline. Coverage will expand north and east, with the best
coverage expected along a swath covering the big bend to just past
the GA border and East. A few storms might linger into tonight
with the majority of activity diminishing after sunset. Expect
lows in the mid 70s and possibly some patchy fog just prior to
sunrise.

.SHORT TERM [Thursday Through Friday Night]...
Upper ridge will gradually slide southward over the next two days
as a weak trough slowly approaches from the northwest. With an
associated decrease in subsidence from the ridge, expect to see
coverage of diurnal convection increase a bit Thursday, and again
on Friday. High temperatures should reach the lower 90s, near
seasonal normals for August.

.LONG TERM [Saturday Through Wednesday]...
The subtropical ridge axis will remain to the south through the
weekend, with weak disturbances in the mid-level westerly flow
helping to enhance coverage of afternoon and evening
thunderstorms. By early next week, a more substantial upper trough
is forecast to develop over the Ohio River Valley, with a trough
axis extending to the central Gulf Coast. This will place the
forecast area in a favorable regime for numerous showers and
thunderstorms each afternoon at least through Tuesday.

&&

.AVIATION [Through 18Z Thursday]...
SHRA/TSRA developing this afternoon and continuing into this
evening before diminishings tonight. Conditions will generally be
VFR outside of TSRA influence. However, Patchy fog and reduced
cigs could reduce conditions to MVFR/IFR briefly before sunrise
as well. Winds will be southwesterly 5 to 10 kts becoming light
and variable overnight.

&&

.MARINE...
Generally light onshore flow will continue through Thursday before
becoming westerly on Friday through the weekend. Winds may
approach 15 knots Friday night before diminishing by Sunday for
the remainder of the forecast period.

&&

.FIRE WEATHER...
In addition to moist summertime conditions, relative humidity, winds,
and indices will remain below critical thresholds over the next several
days.

&&

.HYDROLOGY...
Scattered showers and thunderstorms will produce brief periods of
heavy rain across our area through the end of this week. However, by
early next weak ample moisture and the formation of a weak front
over our CWA could lead to fairly high coverage of scattered showers
and thunderstorm. Minor urban flooding and localized river rises are
possible in areas of slower moving storms with high rainfall
rates.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  74 /  10  50  10  50  30
Panama City   78  88  77  89  77 /  20  30  20  50  40
Dothan        74  91  74  89  73 /  20  30  30  60  30
Albany        74  91  74  90  74 /  20  40  30  50  20
Valdosta      73  91  73  91  74 /  10  50  20  40  20
Cross City    75  90  75  90  75 /  10  40  10  30  30
Apalachicola  78  87  78  88  77 /  10  30  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Humphreys
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Humphreys
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Aug 8, 4:46 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
446 PM EDT WED AUG 8 2018

GAZ160-082115-
Lowndes GA-
446 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOWNDES COUNTY
UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Park, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Park, Dasher, I-75 At Exit 5, I-75 At Exit 11, Twin Lakes and
Clyattville.

LAT...LON 3063 8314 3063 8330 3064 8333 3077 8332
      3076 8313
TIME...MOT...LOC 2046Z 242DEG 26KT 3066 8322

04-MCD
Special weather statement, Aug 8, 4:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
458 PM EDT WED AUG 8 2018

GAZ160-082130-
Lowndes GA-
458 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 530
PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
I-75 At Exit 16, or near Valdosta, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valdosta, I-75 At Exit 16, Remerton, I-75 At Exit 11 and Valdosta
Regional Airport.

LAT...LON 3075 8320 3075 8335 3084 8337 3084 8335
      3086 8335 3086 8319
TIME...MOT...LOC 2057Z 241DEG 26KT 3080 8326

04-MCD
Local storm report, Aug 8, 5:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LAKE PARK               30.68N 83.19W
08/08/2018  E0.25 INCH       LOWNDES            GA   PUBLIC

            PEA SIZED HAIL REPORTED ONE MILE WEST OF
            I-75 NEAR LAKE PARK GA.

&&
Special weather statement, Aug 8, 5:16 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
516 PM EDT WED AUG 8 2018

GAZ145-156>158-082200-
Decatur GA-Mitchell GA-Grady GA-Thomas GA-
516 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DECATUR...NORTHERN
GRADY...SOUTH CENTRAL MITCHELL AND NORTHWESTERN THOMAS COUNTIES UNTIL
600 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whigham, or 9 miles northwest of Cairo, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cairo, Pelham, Ochlocknee, Whigham, Akridge, Grady Co A/p, Capel,
Elpino, Harrells Still, Peoples Still, Spence, Dawesville, Quality
and Pasco.

LAT...LON 3092 8396 3084 8433 3099 8449 3117 8417
TIME...MOT...LOC 2116Z 241DEG 26KT 3094 8434

04-MCD
Local storm report, Aug 8, 5:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     VALDOSTA REGIONAL AIRPO 30.78N 83.28W
08/08/2018  M48 MPH          LOWNDES            GA   ASOS

            ASOS STATION VLD, VALDOSTA REGIONAL AIRPORT.

&&

DVD
Local storm report, Aug 8, 5:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     1 S TWIN LAKES          30.68N 83.21W
08/08/2018                   LOWNDES            GA   COUNTY OFFICIAL

            POWER LINE DOWN REPORTED AT 401 FRANCIS
            DRIVE, LAKE PARK, LOWNDES, GA.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:56 PM EDTSpecial Weather StatementTAEThomas49 min
Aug 8, 4:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Mitchell, Thomas23 min
Aug 8, 4:39 PM EDTSpecial Weather StatementTAEDecatur, Grady51 min
Aug 8, 4:41 PM EDTSpecial Weather StatementTAEColquitt, Cook49 min
Aug 8, 4:46 PM EDTSpecial Weather StatementTAELowndes29 min
Aug 8, 4:58 PM EDTSpecial Weather StatementTAELowndes32 min
Aug 8, 5:02 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes28 min
Aug 8, 5:07 PM EDTAreal Flood AdvisoryTAELowndes53 min
Aug 8, 5:16 PM EDTSpecial Weather StatementTAEGrady44 min
Aug 8, 6:25 PM EDTSpecial Weather StatementTAEMiller50 min
Aug 8, 6:48 PM EDTSpecial Weather StatementTAEBaker42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.